Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Done sinus surgery. Used Gentamycin for strange smell in nose. Taking Cipro for tenderness in nose. What is going on?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2534 Questions
Question
I had sinus surgery nearly two months ago. I had severe bleeding within a week after the surgery and had to undergo a second surgery to stop the bleeding (from my nose). My right nostril was packed for about another week. Soon after having the packing removed, I began to have a strange smell in my nose. I have gone back to the ENT surgeon several times because of this and pain. Each time, he has removed a lot of unpleasant looking things from my nose and most recently he took a culture. He told me that I had some sort of skin infection in my nose (if I understood correctly) and prescribed a Gentamicin irrigating solution. I used that as directed for several days but I noticed that I was having a bad headache with it. A colleague of my Dr switched me to an oral antibiotic (Ciprofloxacin) and the headache went away but since I used the Gentamicin, the smell has returned (maybe because my nose is clearer now). The smell seems to be in my right nostril and I noticed that it is a little tender on that side. I have been taking the Cipro for about three days (out of seven) but I'm worried that the infection isn't improving. Do you have any idea of what is going on with my nose?
Posted Sun, 11 Aug 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Hi,

Thank you for your query.

1. Severe Epistaxis (bleeding from the nose) after Sinus Surgery is seen in a small percentage of post operative patients.

2. If the bleeding was from the right side, then the repeat surgery, packing and cleaning may have increased the chances of an infection. Blood clots, crusts and debris in the sinuses may also cause an infection and the smell.

3. The culture report may have identified the organisms and the antibiotics must be used according to the sensitivity. Sometimes, irrigating solutions may help spread the infection further into the sinuses or irritate the delicate lining of the nose and sinuses, leading to headaches.

4. If there is infected material trapped in the sinuses, it is outside the body, and hence the antibiotics may not reach theses cavities. If there is no improvement, a nasal endoscopy, a repeat culture and a CT Scan may help.

5. If you can share the images of a pre-op and post-op CT Scan of the Sinuses, I will be able to estimate the extent of the sinus surgery, complications and suggest further management.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Done sinus surgery. Used Gentamycin for strange smell in nose. Taking Cipro for tenderness in nose. What is going on? 10 hours later
Thank you very much for your response.

I have a copy of my CT scan images from before the surgery but, as far as I know, I had no imaging done post surgery. If seeing pre-op images could be of any help, I will upload some, but I suspect it won't help without post-op images.

I have a summary of what was done (for insurance purposes) that says "Septoplasty with or without cartilage scoring, contouring or replacement with graft ... Sinus endoscopy with ethmoidectomy (anterior and posterior) ... Surgical sinus endoscopy with maxillary antrostomy; stereotacted computer-assisted (navigational) procedure: craial, extradural." This is prior to the surgery to stop the bleeding. Does that mean anything to you?

Thank you again for your help. I will make another appointment with my doctor in the next week if things don't improve once I've finished the oral antibiotics.
 
 
Answered by Dr. Sumit Bhatti 3 hours later
Hi,

Thank you for your query.

1. Irrespective of what actually took place during the surgical procedure, average healing time or settling of symptoms takes 4 to 6 weeks. XXXXXXX healing may continue over many months depending upon the extent of the surgery.

2. This is a standard operative summary and not the detailed notes, stating for example, the exact source or area of the bleeding, especially if this was a case done with an advanced computer navigation.

3. It would be of some help to review the pre-op CT Scan, since I can define the extent of the desired surgery and the possible source of the bleeding. A post op scan may help to confirm the extent of the surgery performed and the changes after surgery.

4. If there is an improvement after your antibiotics, you may avoid a post op CT Scan. However a nasal endoscopy may be done. Otherwise 7-8 weeks post op is an ideal time for a post-op CT Scan.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Done sinus surgery. Used Gentamycin for strange smell in nose. Taking Cipro for tenderness in nose. What is going on? 27 hours later
Thank you again for responding! I have uploaded two PDF files with images from my pre-op CT scan. Hopefully they will help a little. If not, I appreciate your help either way!
 
 
Answered by Dr. Sumit Bhatti 16 hours later
Hi,

Thank you for writing back.

1. What is interesting from the limited CT images that you have uploaded is that you do not seem to have any sinusitis. However a bone window series and the entire image set would be required to conclusively rule out any mucosal disease in the sinuses.

2. The CT images also show a DNS (Deviated Nasal septum) to the right with an enlarged air cell in the middle turbinate (concha bulosa) on the left.

3. I would suggest a post-op CT Scan if your symptoms do not subside soon.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor